Tornadoes · United States · Illinois · 2004

F2 tornado, Goreville to Abbott, Illinois, October 18, 2004

From Goreville to Abbott, this F2 tornado ran 14.0 miles across Johnson and Pope counties on October 18, 2004, touching down at 7:43 PM CDT and reaching 300 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
October 18, 2004
Touchdown
7:43 PM CDT (00:43 UTC)
Path length
14.0 miles (22.5 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$200,000
Counties
Johnson and Pope counties
Touchdown point
37.570, -88.830
Lift-off point
37.530, -88.580
Record number
1690

What the Weather Service recorded

A supercell thunderstorm organized over southern Jackson County, then spawned a tornado as it moved east along the Union/Williamson County line. This supercell continued east-southeast across northern Johnson and northern Pope Counties, producing two significant tornadoes and large hail. Although the storm exhibited strong rotation as it continued east through Hardin County and across the Ohio River into Kentucky, no additional tornadoes were reported there.

From Union County, the tornado crossed into extreme northwest Johnson County, only about a half mile south of the Williamson County line. The tornado then moved northeast into Williamson County where Interstate 57 crosses the county line. A semi was overturned on Interstate 57 less than a mile south of the Interstate 24 interchange. The driver was injured. Peak winds along this portion of the tornado path were around 75 MPH.

The tornado turned east-southeast from Williamson County back into Johnson County. The bulk of the damage and injuries occurred in a neighborhood on the southern half of the Lake of Egypt. The two injured persons were mobile home residents whose homes were demolished. One of the mobile homes was swept clean off its foundation. The demolished home was deposited 50 to 100 yards away. The 32-year-old male occupant of the mobile home, who was ejected from the home, received numerous bruises and cuts. A female resident of another mobile home was injured. In total, three mobile homes were destroyed, and dozens of mobile homes, barns, and sheds were damaged. Rescue efforts were hampered by a large amount of tree debris on roads. Peak winds in the Lake of Egypt neighborhood were estimated near 120 MPH. The tornado lifted as it reached the southeast side of the Lake of Egypt. The parent thunderstorm produced another tornado in northern Johnson County only a few miles beyond where this tornado lifted.

This tornado touched down less than ten minutes after an earlier tornado in northern Johnson County lifted. Both tornadoes were produced by the same supercell thunderstorm. The tornado tracked entirely across Shawnee National Forest land, causing extensive tree damage. Near the touchdown point, a mobile home was destroyed, and another mobile home was damaged. In the community of Ozark, the general store received extensive roof damage. Branches were blown down in the community, and large trees were down 1 to 2 miles east of Ozark. The tornado strengthened to F-2 intensity after crossing into Pope County.

This tornado entered Pope County from Johnson County in a remote area of the Shawnee National Forest. Most of the track was through heavily forested areas, causing extensive tree destruction. The tornado reached its peak intensity about a mile northeast of Bell Smith Springs, a scenic river gorge about 4 miles northwest of Eddyville. Peak winds were estimated near 120 MPH. Near the end of the damage path, just as the tornado was reaching Illinois Route 145, a mobile home was damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS PAH issued a tornado warning for this county at 00:22 UTC, 21 minutes before the tornado touched down, in force until 01:15 UTC.

Issued (UTC)ExpiredProductOffice
00:22 UTC01:15 UTCTornado WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 18, 3:40 AM CDT, 16 hours 3 minutes earlier.

Area forecast discussion, Oct 18, 3:40 AM CDT, 16 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT MON OCT 18 2004

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR
WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS.

MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES.
WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS
SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF
SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE
FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR
STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS
WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG
THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER
THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN
MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN.

SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND
TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY
LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING
DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT
STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF
FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC
BOUNDARY.

FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT
SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT
OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA
SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE
SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO
WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO
WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH
CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE
NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING
AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS
FRONT.

AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS
TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS.
WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED
TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE
ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Oct 18, 4:36 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT MON OCT 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL...
GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY...
MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO...
OWENSBORO KY...PADUCAH KY...PETERSBURG IN...
POPLAR BLUFF MO AND PRINCETON IN
436 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER
THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND
ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND
OF STORMS IN A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON
TUESDAY.

In the hours before

Special weather statement, Oct 18, 6:12 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT MON OCT 18 2004

KYZ001-182330-
FULTON KY-
612 PM CDT MON OCT 18 2004

...TORNADO WARNING FOR FULTON COUNTY KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WARNING THAT WAS ISSUED FOR FULTON COUNTY KENTUCKY UNTIL
700 PM CDT HAS BEEN CANCELLED. THE WARNING WAS SENT OUT IN ERROR. WE
REGRET ANY INCONVENIENCE OR CONFUSION.

JAP
Local storm report, Oct 18, 7:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SW CAPE GIRARDEAU     37.27N 89.60W
10/18/2004  1.75 INCH        CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

DLL
Local storm report, Oct 18, 7:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FUNNEL CLOUD     POWE                    36.66N 90.10W
10/18/2004                   STODDARD           MO   LAW ENFORCEMENT

&&

DLL
Local storm report, Oct 18, 7:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             MARION                  37.73N 88.94W
10/18/2004  0.50 INCH        WILLIAMSON         IL   TRAINED SPOTTER

&&

DLL
Local storm report, Oct 18, 7:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     7 S CARBONDALE          37.62N 89.22W
10/18/2004                   JACKSON            IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0707 PM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
10/18/2004                   JACKSON            IL   EMERGENCY MNGR

            MAJOR STREET FLOODING.

&&

DLL
Local storm report, Oct 18, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             MARION                  37.73N 88.94W
10/18/2004  1.75 INCH        WILLIAMSON         IL   TRAINED SPOTTER

&&

DLL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

0.7 hours before the tornado, 245 km from the path. October 19, 2004.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 501 joules per kilogram, CIN -126, lifted condensation level 627 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 558 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-126 J/kg
Surface CAPE
780 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.9
Supercell composite
16.3
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

11.3 hours after it, 245 km from the path. October 19, 2004.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -68737, lifted condensation level 1265 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-68737 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Harrisburg (HSB), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:44 UTC6862.60° 0 kt1003.4VCTS
23:04 UTC6862.670° 3 kt1003.7
23:24 UTC6862.680° 4 kt1003.7
23:44 UTC6862.670° 3 kt1003.7
00:04 UTC6862.6110° 4 kt1003
00:24 UTC6862.6160° 8 kt1003+VCTSRA
00:45 UTC6864.4190° 9 kt1004.4+TSRA
01:04 UTC69.864.4260° 5 kt1004.4-VCTSRA
01:24 UTC6864.40° 0 kt1004.4
01:44 UTC6860.8190° 4 kt1004.1
02:04 UTC64.460.8130° 4 kt1003
02:24 UTC62.660.8110° 5 kt1004.1VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 54 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:06 UTCHAIL 0.5MarionWilliamson, IL
00:07 UTCTSTM WND DMG7 S CarbondaleJackson, ILNUMEROUS TREES DOWN.
00:07 UTCFLASH FLOODCarbondaleJackson, ILMAJOR STREET FLOODING.
00:07 UTCHAIL 1.75MarionWilliamson, IL
00:30 UTCTSTM WND DMG2 Ne GorevilleJohnson, ILPOSSIBLE TORNADO. 2 TO 3 HOMES DESTROYED AND NUMEROUS TREES AND POWER LINES DOWN IN THE LAKE OF EGYPT VICINITY.
01:10 UTCTSTM WND DMGDelwoodPope, ILTRAILER OVERTURNED.
02:45 UTCFLASH FLOOD1 S SesserFranklin, ILCAR SUBMERGED IN WATER ON ROUTE 148.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of October 18, 2004

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 188:59 AM CDTF1Saline, AR2.0300
October 189:20 AM CDTF2Saline, AR24.080011
October 1810:07 AM CDTF0Lonoke, AR3.350
October 1810:42 AM CDTF2Lonoke, AR19.0600$12 million
October 184:08 PM CDTF1Washington, MO0.2807
October 184:10 PM CDTF0Washington, MO0.850
October 184:11 PM CDTF0Washington, MO0.840
October 184:12 PM CDTF0Washington, MO0.840
October 184:13 PM CDTF0Washington, MO0.840
October 184:26 PM CDTF1Iron, MO2.0400
October 184:35 PM CDTF0Iron, MO0.5100
October 184:37 PM CDTF0Reynolds, MO0.540$100,000
October 184:45 PM CDTF1Colbert, AL2.0200$2,000
October 184:48 PM CDTF1Lauderdale, AL5.0200$20,000
October 184:50 PM CDTF0Randolph, AR2.025$10,000
October 184:59 PM CDTF0Madison, MO1.5250
October 185:05 PM CDTF1Randolph, AR13.075$70,000
October 185:10 PM CDTF1Madison, MO5.5100
October 185:10 PM CDTF0Greene, AR8.025$1,000
October 185:10 PM CDTF1Lauderdale, AL2.050$10,000
October 185:16 PM CDTF0Randolph, AR0.525$1,000
October 185:25 PM CDTF0Clay, AR0.525$1,000
October 185:51 PM CDTF0Bollinger, MO0.250
October 186:00 PM CDTF0Clay, AR4.025$1,000
October 186:15 PM CDTF1Lawrence, TN0.7200$10,000
October 186:27 PM CDTF0Limestone, AL2.035
October 186:35 PM CDTF0Lawrence, AR23.0100$150,000
October 187:10 PM CDTF0Greene, AR0.325$1,000
October 187:16 PM CDTF2Johnson, IL8.82503$540,000
October 187:34 PM CDTF0Dallas, AR0.225
October 187:40 PM CDTF0Clay, MS1.075$1,000
October 187:55 PM CDTF2Pemiscot, MO0.512537$300,000
October 188:14 PM CDTF0Calloway, KY0.250$10,000
October 188:50 PM CDTF1Dyer, TN0.51001$1.0 million
October 189:12 PM CDTF1Henry, TN8.33001$800,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.